Utah, 2010

Winter Storm in Utah, April 4 to 7, 2010

April 4 to 7, 2010 · NWS GJT · 1 event in 1 county or zone

A strong, spring storm system over the Great Basin Region pushed eastward and spread significant snowfall over the mountains of eastern Utah and western Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong, spring storm system over the Great Basin Region pushed eastward and spread significant snowfall over the mountains of eastern Utah and western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 4, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Apr 4, 2:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT SUN APR 4 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY...
WARM ADVECTIVE WAVE EJECTS FROM WEST COAST TROUGH AND BRUSHES
NORTHEAST UTAH AND EXTREME NW COLORADO AFTER MIDNIGHT.  ENHANCEMENT
ON THE SATELLITE IMAGES FROM CENTRAL CALIF TO UTAH INDICATE BROAD
SCALE ASCENT...AND THIS TREND WILL CONTINUE THROUGH TONIGHT.
OVERNIGHT SHORT WAVE WILL BE STRENGTHENING AS IT EJECTS ACROSS UTAH
INTO WYOMING OVERNIGHT.  THE UINTAS WILL GET A DECENT SHOT OF SNOW
OVERNIGHT...ENOUGH SO TO HOIST A WINTER STORM WARNING BEGINNING
MIDNIGHT TONIGHT.  TO A LESSER EXTEND...THE FLAT TOPS AND ELKHEAD
MOUNTAINS WILL GET SOME SNOW LATE TONIGHT BUT AMOUNTS WILL BE LIGHT
AND NOT AS WIDESPREAD AND WILL HOLD OFF ON UPGRADING THE REMAINING
WINTER STORM WATCHES TO A WARNING.

TROUGH UNDERGOES CYCLOGENESIS AS IT MOVES ACROSS THE CENTRAL ROCKIES
ON MONDAY.  THIS SLOWS DOWN THE SURFACE FRONT...BUT FALLING SURFACE
PRESSURE AND STRONG SOUTHWEST FLOW WILL RESULT IN STRONG WIND GUSTS
ACROSS ERN UTAH AND EXTREME WRN COLORADO.  WIND ADVISORY HAS ALREADY
BEEN ISSUED AND COVERS ALL THE WIND PRONE AREAS IN THE PATTERN...NO
CHANGES NEEDED.  VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE ACROSS
THE NORTH AND GRADUALLY SPREAD SOUTHWARD AS THE TROUGH MOVES CLOSER
TO COLORADO...BUT PCPN BECOMES WIDESPREAD WITH THE ARRIVAL OF THE
FRONT THAT MOVES ACROSS MUCH OF THE FORECAST AREA MONDAY EVENING.
THE NORTHERN AND CENTRAL MOUNTAINS WILL BE FAVORED AS COLD ADVECTIVE
PCPN CONTINUES ON THE BACK SIDE OF THE TROUGH AXIS.  SUFFICIENT COLD
AIR TO LOWER SNOW LEVELS TO THE VALLEY FLOORS AS 700 MB TEMPS FALL
BELOW -10C.  AS THE TROUGH MOVES ACROSS THE CENTRAL PLAINS ON
TUESDAY...SNOWFALL RATES WILL GRADUALLY DIMINISH FROM THE WEST ON
TUESDAY.  BUT GIVEN THE CONVECTIVE COMPONENT AND CYCLONIC
FLOW...SNOW WILL BE STEADY OVER THE COLORADO MOUNTAIN PASSES.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

MAIN UPPER TROUGH AND CLOSED 500 MB LOW ARE PROJECTED OVER NE CO AND
THE GREAT PLAINS TUE EVENING. GFS AND ECMWF IN GOOD AGREEMENT ON THE
OVERALL PATTERN. COLD ADVECTION UNDER NORTHERLY FLOW WILL CONTINUE
TUE NIGHT. MOISTURE WILL STAY PACKED IN OVER THE NORTHERN HALF OF THE
FORECAST AREA AND A FEW WEAK VORT MAXES WILL BE EMBEDDED IN THE FLOW.
HAVE KEPT POPS A BIT HIGH TUE NIGHT...ESPECIALLY OVER THE NORTHERN
AND CENTRAL CO MOUNTAINS. EASTERN UTAH WILL BE DRIER AND THE MOISTURE
WILL SLOWLY ERODE FROM WEST TO EAST LATE TUE NIGHT AND INTO WED.

WEDNESDAY THROUGH SATURDAY...RIDGING AND DRY CONDITIONS WILL
DOMINATE. AFTER A COOL WED MORNING...A STEADY WARMING TREND WILL
DEVELOP THROUGH THE END OF THE WEEK. THE RIDGE APPEARS TO START
BREAKING DOWN SATURDAY AS SHORTWAVES TRAVEL THROUGH THE NORTHERN
ROCKIES.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR VALLEY LOCATIONS TONIGHT...WITH
AREAS OF MVFR AND LOCAL IFR OVER THE HIGH MOUNTAIN PASSES DUE TO
SNOWFALL. AFTER 06Z CIGS WILL LOWER AND PRECIPITATION WILL BEGIN
INCREASING. BY MONDAY AFTERNOON MVFR CONDITIONS WILL BE WIDESPREAD.
AREAS OF IFR CONDITIONS WILL DEVELOP IN SNOWFALL AND LOW CIGS IN ALL
THE MOUNTAINS. EXPECT TURBULENT WINDS NEAR AND OVER ALL RIDGES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
      MONDAY NIGHT FOR ZONES 003-009-013-017>019.
     WIND ADVISORY FROM 9 AM TO 9 PM MDT MONDAY FOR
      ZONES 001-002-006-007-011-020>023.
     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
      AFTERNOON FOR ZONES 003-004-009-010-012-013.
     WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY
      AFTERNOON FOR ZONES 001-002-005.

UT...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO TUESDAY
      MORNING FOR ZONE 023
     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
      AFTERNOON FOR ZONES 025-028.
     WIND ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT MONDAY
      NIGHT FOR ZONES 025-028.
     WIND ADVISORY FROM 9 AM TO 9 PM MDT MONDAY FOR
      ZONES 022-027-029.

&&

SHORT TERM...PF
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Apr 4, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN APR 4 2010

COZ001>014-017>023-UTZ022>025-027>029-051145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN APR 4 2010

...WIND AND SNOW WILL CONTINUE THROUGH TUESDAY FOR MUCH OF WESTERN
COLORADO AND EASTERN UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL END OVER THE NORTH BEFORE NOON TODAY. THEN A STRONG
PACIFIC STORM SYSTEM WILL PUSH INTO THE GREAT BASIN TONIGHT. STRONG
SOUTHWEST WINDS WILL DEVELOP TONIGHT OVER THE MOUNTAINS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG MOUNTAIN WINDS WILL MIX DOWN TO THE VALLEYS MONDAY AFTERNOON.
GUSTS OF 40 TO 60 MPH ARE POSSIBLE MONDAY AFTERNOON. SNOWFALL WILL
START OVER THE NORTH MONDAY AFTERNOON...AND THEN WILL BECOME
WIDESPREAD MONDAY NIGHT INTO TUESDAY. SIGNIFICANT MOUNTAIN SNOW WILL
BE POSSIBLE WITH THIS STORM. PLEASE VISIT THE NATIONAL WEATHER
SERVICE GRAND JUNCTION WEB SITE FOR THE LATEST INFORMATION ON THIS
LATEST WINTER STORM.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BUT PLEASE
REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN
GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
April 4, 2:00 PM MST to April 7, 1:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 10 to 15 inches above the 8,000 foot level. Wind gusts up to 40 mph generated areas of blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223447.